A 62-year-old patient with non-insulin dependent diabetes (NIDDM) was admitted to our hospital for blood pressure control. He had been treated with angiotensin converting enzyme inhibitor (ACEI) for 7 years and showed marked hypokalemia with increased urinary potassium excretion. Hormonal examination revealed a normal plasma aldosterone concentration and increased plasma renin activity (PRA, 13.4ng/ml/h), so potassium losing nephropathy was suspected. After discontinuation of the ACEI, PRA decreased to normal. An adrenal adenoma was found on abdominal magnetic resonance imaging (MRI) and adrenalectomy was performed to confirm aldosterone producing adenoma (APA). Although ACEIs are said not to alter PRA in APA, this drug was primarily responsible for the increased PRA in this case. This is a rare case of APA, which showed markedly increased PRA during ACEI treatment.
ASJC Scopus subject areas